Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Brownsville, TX

October 6, 20034 counties in Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Oct 6, 2003, 8:59 PM CDT for 4 counties in Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2003, 8:59 PM CDT (01:59 UTC)
Expired
Oct 6, 2003, 9:30 PM CDT
In force
31 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2003-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2003-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 070159
SVRBRO
TXC047-215-247-427-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
859 PM CDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS
  NORTHEASTERN STARR COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHWESTERN BROOKS COUNTY IN SOUTH CENTRAL TEXAS
  SOUTHEASTERN JIM HOGG COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 930 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 9 MILES EAST OF LA
  GLORIA...OR 19 MILES NORTH OF MCCOOK...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  HIDALGO AND STARR COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2686 9833 2681 9853 2663 9849 2672 9825

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:05 PM CDT, 54 minutes earlier.

Area forecast discussion, Oct 6, 8:05 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
805 PM CDT MON OCT 6 2003

.SHORT TERM...BUSY WEATHER SCENE DURING THE PAST FEW HOURS WITH
SHRA/TSRA FIRING ALONG OUTFLOW BNDRY OVER NORTHERN COUNTIES. SEA
BREEZE BNDRY INTERSECTING WITH OUTFLOW NEAR JIM HOGG COUNTY IS
GIVING AN EXTRA BOOST TO THE TSRA THERE. BELIEVE CONVECTION WILL
WEAKEN WITH LOSS OF DIURNAL HEATING...WITH NONE OF THE MODELS
SHOWING PERSISTENCE BEYOND SUNSET WITH CONVECTION UP N. MODELS SHOW
WET PATTERN PERSISTING THROUGH FRI. H5 RIDGING TO THE W OF THE CWA
WILL SUPPRESS ACCESS TO EPAC MOISTURE SOMEWHAT. IF BAJA LOW DIGS FAR
ENOUGH TO THE E...GFS SUGGESTS DEEP LAYER FLOW FROM THE S COULD
BRING UP MOISTURE/ENERGY ASSOCIATED WITH OLAF. IF THIS
HAPPENS...HEAVY RAIN WILL BE POSSIBLE ON WED AS H5 VORT NEARS FALCON.

LONG TERM...GFS SUGGESTS ATMOSPHERE WILL BEGIN TO DRY OUT A BIT ON
FRI AS H5 TROF DIGS YET AGAIN OVER THE ERN US. H5 RIDGING TO THE LEE
OF THE ERN US TROF KEEPS THE CWA A BIT DRIER THRU MON. HOWEVER...
ENOUGH LOW LEVEL MOISTURE WILL REMAIN IN PLACE FOR SOME SEA BREEZE
CONVECTION AT LEAST THROUGH THE WEEKEND.
&&

.MARINE...SEAS 3 FEET AT 7 SECONDS CAN BE ANTICIPATED DURING THE
NEXT 24H...DECREASING TO 1 TO 2 FEET BY EARLY WED MRNG. SCT
SHRAS/TSRAS WILL DEVELOP NEARSHORE TUE/WED...BECMG SCT OVR ALL OF
THE MARINE ZNS THU. A GENERAL EAST FLOW WILL PERSIST...AT ONLY 10 TO
15 KTS...BECMG MORE NE BY LATE FRI THRU SAT. STRONG THUNDERSTORMS
MAY DEVELOP MAINLY OVER THE CAMERON COUNTY GULF WATERS FRIDAY AND
SATURDAY.
&&

.AVIATION...LIGHT SOUTHEAST WINDS SHOULD CONTINUE TNGT...WITH PATCHY
FOG DEVELOPMENT AROUND MIDNIGHT. VISIBILITY OF 1 TO 3 MILES EXPECTED
FM 4 TO 8 AM TUE. AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD MOVE
INLAND AND DIMINISH DURING THE EVENING TUE...THEN RETURN BY MORNING
ALONG THE COASTAL SECTIONS. SKY CONDITIONS SHOULD BE IN THE MVFR
CATEGORY TUE MORNING...THEN VFR BY AFTERNOON WITH A MODERATE SE
WIND...XCPT NEAR SCT TSTMS. BRIEF IFR CONDITIONS DUE TO LOWER
VISIBILITY IN HEAVY RAIN ARE POSSIBLE TUE...AS SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP ALONG THE SEA BREEZE. SOME BRIEF GUSTY WINDS
ARE POSSIBLE IN AND NEAR THUNDERSTORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE        BB 075/086 075/087 075 20/40/20/30/10
HARLINGEN          BB 074/088 074/088 074 20/40/20/30/10
MCALLEN            BB 073/091 072/091 073 20/40/20/30/10
RIO GRANDE CITY    BB 072/092 071/092 072 20/30/10/30/10
SOUTH PADRE ISLAND BB 078/084 078/084 078 20/40/20/30/10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC-GRIDS...62
MARINE-AVIATION...58
MESO...CAMPBELL

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 6, 7:40 PM CDT, 1 hour 19 minutes before
TXZ248>257-071100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
740 PM CDT MON OCT 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS HAVE BROUGHT HEAVY RAINS TO SOUTHEASTERN
HIDALGO...BROOKS AND JIM HOGG COUNTIES. EXTREME CAUTION IS ADVISED
IF DRIVING IN THESE AREAS TONIGHT. PATCHY AREAS OF DENSE FOG SHOULD
ALSO DEVELOP AFTER MIDNIGHT...ESPECIALLY ALONG HIGHWAY 77 AND
HIGHWAY 83. DRIVE WITH CARE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE EXPECTED OVER ALL OF THE RIO GRANDE VALLEY
WEDNESDAY THROUGH FRIDAY. SOME OF THESE THUNDERSTORMS COULD CREATE
FLOODING...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND BEYOND.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:44 PM CDTSpecial Marine WarningBRO61 min
Oct 7, 4:10 PM CDTFlash Flood WarningBROCameron110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.